ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO598

Successful Treatment of Tuberculosis-Associated Hypercalcemia with Denosumab in a Liver Transplant Patient with AKI

Session Information

  • Trainee Case Reports - III
    October 26, 2018 | Location: Exhibit Hall, San Diego Convention Center
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Reports

  • 902 Fluid and Electrolytes: Clinical

Authors

  • Torres Ortiz, Aldo E., University of Mississippi Medical Center, Jackson, Mississippi, United States
  • Acharya, Prakrati C., University of Mississippi Medical Center, Jackson, Mississippi, United States
  • Cheungpasitporn, Wisit, University of Mississippi Medical Center, Jackson, Mississippi, United States
Introduction

Denosumab, a human monoclonal antibody that inhibits RANKL, has recently been approved for treatment of malignancy-related hypercalcemia. To our knowledge, we present the first case of successful treatment of tuberculosis (TB)-associated hypercalcemia with denosumab.

Case Description

A 65-year-old African-American woman was admitted to the hospital with a 5-day history of vomiting. She also had a 3-month history of nonproductive cough. She underwent orthotopic liver transplantation for HCV-associated cirrhosis 8 months prior to admission and was maintained on tacrolimus, prednisone and mycophenolate mofetil. At presentation, she was found to have AKI with serum Cr 4.7 mg/dL (baseline Cr 2.2 mg/dL). Physical exam revealed bilateral crackles. Laboratory testing showed high serum Ca of 13 mg/dL. Phos was 4.4 mg/dL and PTH was suppressed at 7.8 pg/mL. She had elevated 1,25(OH)2 VitD (113 pg/mL) with low 25-OH-VitD level (14 ng/mL). Work-up confirmed the diagnosis of TB by demonstration of AFB in BAL. Liver biopsy also showed granulomas containing AFB. HyperCa showed only transient response to IV 0.9% NaCl. A high dose of steroids was not considered due to active TB. Zolendronic acid was not given due to potential AKI side effect. Thus, denosomab 120 mg SC injection was given. Ca started to decrease within 48 hours and normalized (Ca 10.2 mg/dL) on day 7 post-treatment with improvement in Cr of 2.1 mg/dL. However, asymptomatic hypoCa occurred on day 16 and reached nadir on day 27 (Ca 7.6 mg/dL). HypoCa subsequently improved with up-titration of Ca and active vitamin D supplements. At 4 months F/U, she remained normocalcemic (without Ca or Vit D supplement). PTH (47 pg/mL) and 1,25(OH)2 VitD (41 pg/mL) levels were normalized. 25-OH-VitD level increased to 19 ng/mL. Her Cr continued to improve (1.7 mg/dL).

Discussion

We report on the first experience in treatment of granulomatous disease-associated hypercalcemia with denosumab. Our patient had an improvement in hypercalcemia, however, hypocalcemia can occur following denosumab injection and requires close monitoring and treatment. Our patient developed asymptomatic hypocalcemia, which subsequently improved with up-titration of Ca and Vit D supplements. Further studies are needed to evaluate safety and efficacy in similar clinical scenarios.